- Health A-Z
- Diet & Fitness
- Home Remedies
In a research done at the University of Dundee, Queen Mary University of London and the Wellcome Sanger Institute, it has been found that a widely-used drug that treats inflammatory bowel disease, arthritis and vasculitis contributes to the development of skin cancer.
The research, published in Nature Communications, said that there is a strong association between the drug azathioprine and a form of skin cancer where the mutational signature is found in cases of cutaneous squamous cell carcinoma (cSCC).
Previous studies have shown that the use of azathioprine leads to increased photosensitivity to UVA light, and maybe it is one of the causes of development of skin cancers. This new study has found that the use of azathioprine leads to development of a molecular fingerprint in skin cancers, further associating it in the formation of cSCC.
Study author Charlotte Proby, a professor of Dermatology in the School of Medicine at Dundee, said in the study, "We recommend all physicians give appropriate advice on UVA avoidance including year-round sun protection for their patients on azathioprine." The team said that they do not want the withdrawal of azathioprine.
"As with all medications the risks must be balanced against the benefits, particularly with the need to treat potentially life-threatening diseases with an effective drug. It is important that sun protection, skin surveillance and early diagnosis/lesion removal are part of the routine management of patients on azathioprine," she added in the study.
For the study, the researchers carried out mutational signature analysis of cSCC tumours from 37 patients, who had been on azathioprine. The team found that there was a new mutational signature, Signature 32, in the patients which was connected with time they were on azathioprine.
Professor Gareth Inman, part of the research team at Dundee said in the study, "Although patient numbers were small and these findings should be verified in a larger independent cohort, this molecular study provides a strong case for an association between this novel mutational signature and long-term azathioprine use."
Follow us on